Texas, 2004

Hail in Texas, April 21, 2004

April 21, 2004 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms across the northeast Texas panhandle during the early evening hours produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the northeast Texas panhandle during the early evening hours produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 21, 1:40 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 21, 1:40 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED APR 21 2004

.DISCUSSION...
COMPLICATED WEATHER PATTERN THE NEXT FEW DAYS WITH RESPECT TO
PRECIP/CLOUD COVER AS WE GO INTO FRIDAY. SURFACE FEATURES AS OF
EARLY AFTERNOON SHOW A LOW OVER NORTHWEST TEXAS JUST WEST OF
CHILDRESS...WITH A DRYLINE EXTENDING SOUTHWARD FROM THE LOW TO NEAR
THE TEXAS BIG BEND. SURFACE LOW WILL REDEVELOP OVER THE NORTHWEST
PANHANDLES THIS EVENING IN RESPONSE TO S/W APPROACHING FROM THE
WEST. ONGOING POPS LOOK GOOD FOR POSSIBLE THUNDER PRIMARILY OVER
NORTHEAST ZONES LATE THIS AFTERNOON/EVENING WITH BETTER MOISTURE AND
APPROACHING UPPER LEVEL DYNAMICS.

SURFACE LOW DEVELOPS OVER EASTERN NEW MEXICO THURSDAY...WITH A WARM
FRONT EXTENDING EAST ACROSS THE AREA BY AFTERNOON. EXACTLY WHERE
THIS BOUNDARY SETS UP IS STILL IN QUESTION. NORTHEAST HALF OF THE
CWA IS OUTLOOKED FOR SLIGHT RISK ON THURSDAY. MINOR S/W AND
APPROACHING 100KT H3 JET WILL AID IN POSSIBLE CONVECTION THURSDAY
AFTERNOON/EVENING PRIMARILY OVER NORTHEAST HALF OF THE CWA WHERE
BETTER INSTABILITY/MOISTURE WILL EXIST.

MEANWHILE...POTENT UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST WILL
DIVE SOUTHEAST INTO THE FOUR CORNERS BY 23/12Z. FAIRLY POTENT COLD
FRONT WILL MOVE SOUTH ACROSS THE AREA LATE THURSDAY NIGHT/EARLY
FRIDAY MORNING. GUSTY NORTHERLY WINDS...PLENTY OF CLOUDS AND MUCH
COOLER TEMPERATURES WILL MAKE FOR A CHILLY DAY ACROSS THE PANHANDLES
ON FRIDAY. TEMPERATURES WERE ADJUSTED DOWNWARD A CATEGORY ON FRIDAY.
THE ONLY OTHER ADJUSTMENTS WERE FOR SLIGHTLY STRONGER WINDS. BEST
MOISTURE AT THIS TIME WILL BE CONFINED TO THE NORTHEAST/EASTERN
PANHANDLES...WITH DRIER CONDITIONS OVER THE SOUTHWEST TEXAS
PANHANDLE. COMBINATION OF UPSLOPE FLOW AND THE APPROACHING S/W SHOULD
RESULT IN SOME POST FRONTAL PRECIP OVER THE AREA FRIDAY AND FRIDAY
NIGHT. THINGS BEGIN TO DRY OUT ON SATURDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA AS UPPER LEVEL SYSTEM MOVES OFF TO OUR
NORTHEAST.

WARMER TEMPERATURES EXPECTED FOR NEXT WEEK AS RIDGE BUILDS OVER THE
WESTERN U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     45  78  40  49 /  10  30  30  20
BEAVER       46  68  40  46 /  20  40  40  20
BOISE CITY   40  67  37  44 /  20  30  30  20
BORGER       47  77  43  47 /  20  30  30  20
BOYS RANCH   45  77  38  49 /  10  20  20  20
CANYON       45  78  38  50 /  10  20  20  20
CLARENDON    48  81  41  49 /  20  30  30  20
DALHART      39  73  36  44 /  20  20  20  20
GUYMON       45  72  39  44 /  20  40  40  20
HEREFORD     45  79  36  51 /  10  20  20  20
LIPSCOMB     46  74  41  47 /  20  40  40  20
PAMPA        45  78  41  48 /  20  30  30  20
SHAMROCK     49  81  42  50 /  20  30  30  20
WELLINGTON   51  82  43  50 /  20  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/21/26
Hazardous weather outlook, Apr 21, 12:00 PM CST, 5 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED APR 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE EASTERN OKLAHOMA PANHANDLE AND EXTREME
NORTHEAST TEXAS PANHANDLE DUE TO THE COMBINATION OF AN APPROACHING
UPPER LEVEL LOW PRESSURE SYSTEM...A SLOWLY RETREATING WARM FRONT...
ADEQUATE MOISTURE AND DAYTIME HEATING. THE SLIGHT RISK AREA IS ALONG
AND EAST OF A LINE EXTENDING FROM TURPIN OKLAHOMA TO GLAZIER TEXAS.
THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. ELSEWHERE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
AND EVENING...BUT ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING ACROSS MUCH OF THE OKLAHOMA PANHANDLE AND PARTS OF THE TEXAS
PANHANDLE. THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE
EXTENDING FROM BOISE CITY OKLAHOMA TO 15 MILES SOUTHWEST OF CLARENDON
TEXAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND EXTREME NORTHEAST TEXAS PANHANDLE SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON OR EVENING. IN ADDITION...SPOTTER ACTIVATION MAY ALSO BE
NEEDED ON THURSDAY AFTERNOON AND EVENING FOR MUCH OF THE OKLAHOMA
PANHANDLE AND PARTS OF THE TEXAS PANHANDLE.

ANDRADE

In the hours before

Special weather statement, Apr 21, 4:44 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT WED APR 21 2004

TXZ004-005-009-010-220000-
HEMPHILL-LIPSCOMB-OCHILTREE-ROBERTS-
544 PM CDT WED APR 21 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHEAST TEXAS
PANHANDLE...

A CLUSTER OF STRONG THUNDERSTORMS WITH GUSTY WINDS TO AROUND 50
MILES AN HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN
WILL CONTINUE TO MOVE NORTHEAST AT 20 MILES AN HOUR. PERRYTON...
LIPSCOMB...CANADIAN AND FOLLETT ARE A FEW COMMUNITIES THAT WILL BE
AFFECTED BY THESE STORMS THROUGH 700 PM.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lipscomb

When
April 21, 5:31 PM CST
Where
Lipscomb County, Follett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.133

Hail, Lipscomb

When
April 21, 5:40 PM CST
Where
Lipscomb County, Follett
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.133

Hail, Lipscomb

When
April 21, 5:42 PM CST
Where
Lipscomb County, Follett
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -100.133

Hail, Hemphill

When
April 21, 6:19 PM CST
Where
Hemphill County, Canadian
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.900, -100.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390443, 5390444, 5390445, 5390446.